Kansas, 2019

Blizzard in Kansas, February 23, 2019

February 23, 2019 · NWS TOP · 8 events in 8 counties and zones

Rain changed to snow and northwest winds increased to between 40 and 50 mph during the day on Saturday February 23rd. Blizzard conditions developed across much of central and north central Kansas during the day into the early evening on February 23.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Rain changed to snow and northwest winds increased to between 40 and 50 mph during the day on Saturday February 23rd. Blizzard conditions developed across much of central and north central Kansas during the day into the early evening on February 23. Snow measurements were quite variable as expected with such conditions. Most areas that had verifiable blizzard conditions received 3 to 9 inches of snow. Blizzard conditions occurred approximately from 10 am CST through around 6 pm CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 23, 5:53 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 23, 5:53 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
553 AM CST Sat Feb 23 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 351 AM CST Sat Feb 23 2019

The short-term focus will be on rapidly changing conditions into the
morning and midday hours over the forecast area as a winter storm
system kicks into gear and fairly quickly moves across the area
leaving more than enough snow in its wake.

Currently, the storm system is on the move and has been as
advertised so far with regards to its stages of development.  The
upper low and surface reflection just ahead of it are currently
deepening over the TX/OK panhandle vicinity.  Overall model guidance
has come into better agreement with the track of the low bisecting
the forecast area.

Right now, a relative calm with areas of reduced visibility and low
clouds with some areas of drizzle are spread across the area as a
mid level speed max has lifted through the region and associated
convective precip has moved northeast of the area.  The next batch
of precipition will be associated with the broad scale ascent and
intense vort max associated with the main system well on its way.
Low level wind and moisture flux responses have already begun. Thus,
a temperature gradient still remains over the area with the trend
being mostly slight warming from south to north through the area.
The concern still remains through early morning for some light
freezing drizzle ahead of the main forcing as temperatures are still
hovering around the freezing mark with no ice aloft.  Supercooled
droplets could deposit on the ground with a deep enough surface cold
layer in the very northern counties along the KS/NE border and cause
slick roads as drops freeze on the surface.  Therefore, will keep
the winter weather advisory here currently until 15Z.

The transition from here will be quick through the morning with
increase theta-e advection into the area as the main system lifts
into the area by mid morning and the strongest dynamics overspread
the area.  Strong height falls will allow for convective elements to
develop with some intense rain rates due to higher than normal PW
amounts for this time of year.  Thus, have kept mention of thunder
in the forecast early today especially over east central areas
into far northeast KS. Could be some rivers that do show quick
responses with runoff quickly taking place as ample recent
moisture and even snow remains on the ground. Meanwhile, a more
well developed TROWAL feature will deepen with colder air being
wrapped into the system over north central KS into southeastern NE
vicinity. As the upper low continues its trek across the area,
deep and intense low level frontogenesis develops and the
deformation zone quickly stretches over the northwestern side of
the system. Low level and upper forcing with upper level
divergence and speed max on the order 140 kts will work in
concert, along with the higher PW moisture fluxes, thus have
increase snowfall totals over the blizzard warning areas. Could
see a rather quick 6-8 inches with intense banding develop
-- some locally higher amounts can't be ruled out. Strong winds
will be a concern as well with above 35 mph winds likely common
through the blizzard warned area as well. Think the winter weather
advisory on the southeast border of the blizzard warning will be
well positioned too and only expected small snow amounts here.
Although, this area could still see near blizzard conditions due
to blowing snow as it falls.

The system does appear progressive which is good news.  Therefore,
exit timing should occur quickly hour-by-hour from 7 pm through
midnight.  Overall colder temperatures in the 20s and some teens
with fresh snowpack should be common from south to north across the
area by Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 351 AM CST Sat Feb 23 2019

In the wake of todays system surface high pressure will build
southeast into Kansas on Sunday as northwest upper flow transitions
to nearly zonal Sunday night. Cold advection on Sunday will keep
temperatures in the 20s and 30s for highs. The zonal pattern remains
in place through mid week. A developing lee side trough Monday will
bring southerly return flow to northeast Kansas on Monday. A range in
temperatures is expected as a warm front slides northward into
central and east central Kansas bisecting the area. Temperatures may
range from the upper 20s near the Nebraska border to the mid 40s
across east central Kansas. The boundary is reinforced on Tuesday
from the north as surface high moves southeast across the northern
PLains and into the Minnesota. Precipitation looks to remain to the
north of the cwa on Tuesday with broad isentropic lift along with
mid level frontogenetic forcing remains across Nebraska and the
Dakotas. However Tuesday night a cold front is forecast to move
through as a mid level trough moves across the northern Plains. Some
light precipitation is possible in zone of weak isentropic ascent
occurs. Dispersion amongst the models Wednesday through Friday lead
to a lower confidence forecast and low precipitation chances as a
result. Temperatures look to remain below seasonal normals for the
end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 517 AM CST Sat Feb 23 2019

The well advertised winter storm system is impacting the area and
will continue through much of the period. Conditions should be
pretty steady state with regards to CIG/VIS conditions. Have IFR
and LIFR conditions much of the period with some improvements this
evening and eventual clearing into early tomorrow morning.
Spectrum of weather from west to east across the area, but most of
the snow should stay near the KMHK terminal with all rain and
thunderstorms for the KTOP/KFOE sites. Winds will change by early
afternoon from the the northwest for KMHK and later in the
afternoon for KTOP/KFOE as the low passes through the region
bringing the colder and drier air with it.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from noon today to midnight CST tonight for
KSZ008-009-020-021-034.

Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for KSZ022>024-035-036.

Winter Weather Advisory until 9 AM CST this morning for
KSZ008>011-020.

Blizzard Warning from 3 PM this afternoon to midnight CST
tonight for KSZ010>012.

&&

SHORT TERM...Drake
LONG TERM...53
AVIATION...Drake
Hazardous weather outlook, Feb 23, 9:22 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
922 AM CST Sat Feb 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-241530-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
922 AM CST Sat Feb 23 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Blizzard Warning is in effect for this afternoon into tonight
generally along and northwest of a line from Abilene to Manhattan
to Hiawatha.

A Winter Weather Advisory is in effect for Morris, Wabaunsee, and
Jackson Counties for late this afternoon into tonight.

A Wind Advisory is in effect for the remainder of east-central
Kansas for late this afternoon into tonight, generally along and
southeast of a line from Valley Falls to Topeka to Emporia.

Isolated thunderstorms will be possible across the region today. A
few thunderstorms may produce small hail or locally gusty winds
across east-central Kansas late this morning into this afternoon.

Fog may persist into mid-day today, and locally dense fog may
affect the Flint Hills this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Feb 23, 8:23 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
823 AM CST Sat Feb 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-231800-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale,
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo,
and Garnett
823 AM CST Sat Feb 23 2019

...Areas of fog across north-central, northeast, and east-central
Kansas this morning...

Areas of fog will continue to impact portions of north-central,
northeast, and east-central Kansas through the morning hours.
Visibilities may be reduced to less than one-quarter mile in some
locations, especially around the Flint Hills. The low visibilities
will have the potential to produce hazardous travel conditions. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Be aware of rapid fluctuations in
visibilities when traveling.

An area of showers and thunderstorms will develop northward from
southern Kansas through the morning and into the afternoon, which
will lessen the coverage and density of fog later today.

Cohen
Special weather statement, Feb 23, 9:29 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 AM CST SAT FEB 23 2019

KSZ037-038-054-231600-
Wabaunsee-Lyon-Morris-
929 AM CST SAT FEB 23 2019

...SPECIAL WEATHER STATEMENT...

At 929 AM CST, Doppler radar was tracking a strong thunderstorm over
Dunlap, moving north at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Eskridge, Bushong and Dunlap.

LAT...LON 3852 9635 3852 9644 3897 9635 3889 9598
      3845 9635
TIME...MOT...LOC 1529Z 199DEG 47KT 3857 9636

Cohen
Special weather statement, Feb 23, 9:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
943 AM CST SAT FEB 23 2019

KSZ038-039-054-055-231615-
Wabaunsee-Shawnee-Lyon-Osage-
943 AM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES UNTIL 1015 AM CST...

At 943 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles south of Admire, moving north at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Eskridge, Harveyville and Admire.

This includes Kansas Turnpike between mile markers 134 and 164.

LAT...LON 3845 9607 3850 9619 3896 9609 3892 9582
TIME...MOT...LOC 1543Z 192DEG 45KT 3855 9612

Cohen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Republic

When
February 23, 11:00 AM CST to 7:00 PM CST
Where
Republic forecast zone
Reported by
Department of Highways
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

KDOT and county EM reported zero visibility at times with prevailing visibility of less than one quarter mile for much of late morning through mid afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions. Snowfall estimates ranged from 7 to 9 inches across the Republic County.

Blizzard, Cloud

When
February 23, 12:00 PM CST to 7:00 PM CST
Where
Cloud forecast zone
Reported by
Department of Highways
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

KDOT and county EM reported zero visibility at times with prevailing visibility of less than one quarter mile for much of late morning through mid afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions. Snowfall estimates ranged from 6 to 8 inches across the county.

Blizzard, Ottawa

When
February 23, 12:00 PM CST to 7:00 PM CST
Where
Ottawa forecast zone
Reported by
Department of Highways
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

KDOT and county EM reported zero visibility at times with prevailing visibility of less than one quarter mile for much of the afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions. Snowfall estimates ranged from 2 inches across the south to 6 inches across the north.

Blizzard, Clay

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
Department of Highways
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

KDOT and county EM reported zero visibility at times with prevailing visibility of less than one quarter mile for much of the afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions.

Blizzard, Washington

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Department of Highways
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

KDOT and county EM reported zero visibility at times with prevailing visibility of less than one quarter mile for much of late morning through the afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions. Snowfall estimates ranged from 4 inches across the south to 9 inches across the north in Washington county.

Blizzard, Riley

When
February 23, 2:00 PM CST to 7:00 PM CST
Where
Riley forecast zone
Reported by
Department of Highways
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Weather conditions varied widely across Riley county however reports from county highways and public documented blizzard conditions across the northwest half of the county during the late afternoon hours. Snowfall estimates ranged from 3 to 5 inches across the northern half of the county. Winds of 35 to 50 mph combined with heavy falling and blowing snow to create blizzard conditions mainly north of the Keats area for several hours late Saturday afternoon.

Blizzard, Dickinson

When
February 23, 2:00 PM CST to 7:00 PM CST
Where
Dickinson forecast zone
Reported by
Department of Highways
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

KDOT and and public reported zero visibility at times with prevailing visibility of less than one quarter mile for much of the afternoon along I-70 across the county. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions across the northern half of the county. Snowfall estimates ranged from 1 inch across the south to 4 inches across the north.

Blizzard, Marshall

When
February 23, 3:00 PM CST to 7:00 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

EM and public reported zero visibility at times with prevailing visibility of less than one quarter mile for much of the afternoon into early evening. Reports of people trying to drive east on highway 36 of zero visibility late afternoon. Winds of 35-50 mph combined with heavy falling and blowing snow to create blizzard conditions. Snowfall estimates ranged from 2 inches across the south to 5 inches across the northwest in Marshall county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798397, 798396, 798398, 798395, 798399, 798401, 798402, 798400.